Drug-related hepatotoxicity and acute liver failure

Karen F. Murray, Nedim Hadzic, Stefan Wirth, Mikelle Bassett, Deirdre Kelly

Research output: Contribution to journalReview article

95 Scopus citations

Abstract

Drug-induced acute liver failure (ALF) accounts for approximately 20% of ALF in children and a higher percentage of ALF in adults. Although most patients experience milder drug hepatotoxic reactions such as hepatitis, cholestasis, or asymptomatic enzyme elevation, it is important to recognize the potential for progression to ALF. The most common cause of druginduced ALF in children is acetaminophen (15% of all ALF in children in the United Kingdom and the United States), whereas other drugs such as antituberculous and antiepileptic therapy account for 5%. The pathogenesis of liver injury includes direct hepatotoxicity and idiosyncratic reactions for most drugs, although for others the mechanism of injury is assumed on the basis of clinical presentation and hepatic histological findings. We review the adult and pediatric literature of druginduced hepatotoxicity and ALF, with special attention to commonly used or offending medications, mechanism of the toxicity, clinical presentation, diagnosis, treatment, and prognosis. Although most of the available information is based on experience in adult patients, we have included that which is applicable to children, or we have cited pediatric examples. Enhanced awareness of the potential hepatotoxicity of commonly prescribed medications may minimize the frequency of serious hepatotoxicity and ALF in pediatric patients. JPGN 47:395-405, 2008.

Original languageEnglish (US)
Pages (from-to)395-405
Number of pages11
JournalJournal of pediatric gastroenterology and nutrition
Volume47
Issue number4
StatePublished - Oct 1 2008

Keywords

  • Acute liver failure
  • Drug toxicity
  • Hepatitis

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health
  • Gastroenterology

Fingerprint Dive into the research topics of 'Drug-related hepatotoxicity and acute liver failure'. Together they form a unique fingerprint.

  • Cite this

    Murray, K. F., Hadzic, N., Wirth, S., Bassett, M., & Kelly, D. (2008). Drug-related hepatotoxicity and acute liver failure. Journal of pediatric gastroenterology and nutrition, 47(4), 395-405.